Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 109, NWS Des Moines, IA

June 17, 2003Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2003, 3:35 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 3:35 PM CDT (20:35 UTC)
Expired
Jun 17, 2003, 4:30 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KDMX 172035
SVRDMX
IAC109-147-172130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA
  EASTERN PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITTEMORE...OR ABOUT 36 MILES EAST OF
  SPENCER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ALGONA MUNICIPAL AIRPORT AROUND 350 PM...
  4 MILES NORTH OF ALGONA AROUND 355 PM...
  4 MILES SOUTH OF BURT AROUND 400 PM AND
  6 MILES SOUTH OF TITONKA AROUND 420 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LAT...LON 4324 9457 4301 9453 4304 9400 4324 9400

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:10 AM CDT, 12 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 3:10 AM CDT, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE JUN 17 2003

FORECAST CONCERNS EXTEND THROUGH WEDNESDAY AS FRONT SLIDES THROUGH
IOWA.  CURRENTLY...TRANQUIL WEATHER ACRS THE CWA AS FRONT HOLDS
ACRS THE DAKOTAS INTO NEBRASKA.  NARROW RIBBON OF MOISTURE ADVECTING
NORTHWARD INTO SYSTEM IS EDGING INTO WESTERN IA...HOWEVER WINDS
REMAIN LIGHT IN WEAK GRADIENT.

THE FRONT WILL PROGRESS INTO THE STATE LATER TODAY AS A SHORTWAVE
TROUGH DROPS THROUGH SOUTHERN CANADA.  LIMITED CLOUDINESS SHOULD
ALLOW TEMPS TO RISE NICELY ACRS MUCH OF THE CWA THROUGH MIDDAY.
EXPECT HIGHS TO CLIMB TO SIMILAR READINGS REACHED ON MONDAY...
ESPECIALLY IN CENTRAL AND SOUTH WHERE CLOUDS SHOULD BE LIMITED FOR
MOST OF THE DAY.  THEREFORE HAVE GONE WITH WARMER MET/FWC GUIDANCE.
THE WARMING WILL ALSO HELP TO DESTABILIZE THE ATMOSPHERE BY MIDDAY
AS CAPES CLIMB OVER 1000 J/KG.  HOWEVER...SHEAR WILL REMAIN WEAK AS
WINDS NEVER REALLY PICK UP THROUGH THIS EVENING.  THEREFORE...
PARAMETERS NOT VERY FAVORABLE FOR SEVERE WEATHER WITH ISOLATED
REPORTS MOST PROBABLE.  SLOWER MOVEMENT OF STORMS MAY ALLOW SOME
RATHER RAPID RAINFALL ACCUMULATIONS IN A SHORT TIME AND WL MENTION
THIS POTENTIAL IN THE HWO.

FRONT MOVEMENT BECOMES MORE OF AN ISSUE IN TIME AS MODELS DIVERGE
WITH ETA REMAINING FASTER THAN GFS.  WL CONTINUE TREND OF PREVIOUS
FCST AND LEAN TOWARD THE SLOWER GFS SOLUTION WITH ONLY SLIGHT
MODIFICATIONS.  CHANCES FOR TSRA PROGRESS SOUTHEAST ACRS CWA TONIGHT
WITH LINGERING SHRA SOUTH ON WEDNESDAY.  THEREAFTER...PUSH OF DRIER
AND COOLER AIR WITH EASTERLY FLOW SETTING UP ACRS THE STATE.
EXTENDED FORECAST STILL IN DECENT SHAPE AS WESTERN TROF DEVELOPS BY
THIS WEEKEND.

.DSM...NONE

COGIL
Hazardous weather outlook, Jun 17, 5:45 AM CDT, 9 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHERN AND WESTERN IOWA
THIS MORNING AND EVENTUALLY SPREAD INTO CENTRAL IOWA BY THIS
AFTERNOON.  INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS
TEMPERATURES CLIMB WELL INTO THE 80S.  HOWEVER...WIND SHEAR WILL
REMAIN WEAK...THEREFORE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH MARGINALLY SEVERE
HAIL.  THE MAIN THREAT WILL COME FROM ISOLATED HEAVY RAIN WITH THE
STORMS TODAY AND TONIGHT AS THEY MOVE SLOWLY IN THE LIGHT WINDS OF
THE ATMOSPHERE.  ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT
ANTICIPATED...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING AND
INCH OR TWO OF RAIN WITHIN AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY FOR THE
SOUTHERN HALF OF CENTRAL IOWA.  NO SEVERE WEATHER IS EXPECTED AT
THIS TIME...HOWEVER THE THREAT OF ISOLATED HEAVY RAIN REMAINS.
THE NEXT CHANCE FOR THUNDERSTORMS IS EXPECTED ON SUNDAY AS A SYSTEM
APPROACHES THE MIDWEST.  AT THIS TIME...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.